Is a fixed-dose combination of losartan and hydrochlorthiazide safe?
Q: I am hypertensive without any apparent cause from the last six years. All my tests like lipid profile, thyroid, ultrasound, urine and catecholamine are OK. My doctor gave me Losartan potassium + hydrochlorthiazide. Is this drug safe? I have seen that it increases the glucose level and leads to weight gain. Which is the latest drug to control blood pressure? The above mentioned drug is not controlling my blood pressure as my blood pressure remains between 150/100 to 130/90.
A:A Fixed-Dose Combination of losartan with hydrochlorthiazide such as Losacar-H is internationally approved, available and is a relatively safe, first line treatment of hypertension. One of the rare side effects of hydrochlorthiazide is glucose intolerance but then other medicines have other side effects. The fact that a possible side effect is mentioned does not mean it will occur. Generally side effects occur in no more than 1 to 5%. However it is necessary to take a diuretic such as hydrochlorthiazide because it has lately emerged as the first line therapy in high BP in all age groups. You need not be afraid of the side effects that are possible but not probable. Besides, a very low dose of hydrochlorthiaze is being given. In case it becomes necessary to increase the dose, one can take losartan + hydrochlorthiazide in the morning and plain losartan (e.g. Losacar) in the evening. There is another issue, you need to pay attention to: weight and exercise. For your height (178 cm) you are obese since your ideal weight should be in the region of 73-75 kg. Unless you reduce weight, you will need to progressively take more and more medicines. If you were to reduce your weight by 14 kg, your blood pressure will fall by about 10 mm of Hg. A daily early morning brisk walk of 4.5 km in 45 minutes or less will do lot of good.